Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 64, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2009, 8:19 PM CDT for Kingsbury County, Lake County, Miner County, South Dakota. It was in force for 41 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 8:19 PM CDT (01:19 UTC)
- Expired
- Jun 18, 2009, 9:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:23 PM CDT | HAIL 0.88 | 3 Ne Carthage, SD | |
| Jun 18, 8:27 PM CDT | HAIL 1 | 4 Ene Carthage, SD | |
| Jun 18, 8:40 PM CDT | HAIL 0.88 | 10 S De Smet, SD | |
| Jun 18, 8:41 PM CDT | HAIL 1.5 | 9 W Oldham, SD | |
| Jun 18, 8:54 PM CDT | HAIL 2 | 3 Sw Oldham, SD | |
| Jun 18, 9:00 PM CDT | HAIL 0.75 | 3 Ene Oldham, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 190119 SVRFSD SDC077-079-097-190200- /O.NEW.KFSD.SV.W.0064.090619T0119Z-090619T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 819 PM CDT THU JUN 18 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 900 PM CDT * AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARTHAGE...OR 27 MILES SOUTHEAST OF HURON...AND WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE THOMPSON STATE RECREATION AREA AROUND 840 PM CDT... OLDHAM AROUND 850 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM OUTSIDE WALLS AND WINDOWS. && LAT...LON 4438 9716 4414 9717 4413 9784 4430 9781 TIME...MOT...LOC 0119Z 260DEG 32KT 4420 9768 $$ RSR
1 follow-up statement
000 WWUS53 KFSD 190130 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT THU JUN 18 2009 SDC077-079-097-190200- /O.CON.KFSD.SV.W.0064.000000T0000Z-090619T0200Z/ MINER SD-LAKE SD-KINGSBURY SD- 830 PM CDT THU JUN 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHERN KINGSBURY...NORTHWESTERN LAKE AND NORTHEASTERN MINER COUNTIES... AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARTHAGE...OR 29 MILES NORTHWEST OF MADISON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OLDHAM AROUND 855 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4413 9776 4432 9769 4438 9716 4414 9717 TIME...MOT...LOC 0130Z 265DEG 29KT 4420 9759 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jun 18, 2:50 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT THU JUN 18 2009 .DISCUSSION... A LOT GOING ON LATE THIS AFTERNOON...MAINLY AROUND THE CWA. AN OUTFLOW BOUNDARY LEFT BEHIND FROM THE EARLY MORNING MCS HAS WEAKENED AND LIFTED NORTH OF THE CWA. THE ACCAS FIELD IN CENTRAL SD ON THE LEADING EDGE OF THE UPPER LEVEL SUPPORT HAS ALSO FALLEN APART. THE LOW LEVEL JET CONTINUES TO REMAIN VEERED TO THE SOUTHWEST WITH ONLY NORTHWEST IA AND A SMALL PART OF SW MN ON THE BACK EDGE OF THIS FORCING. SEVERE WEATHER PARAMETERS SUGGEST THAT IF SOMETHING CAN DEVELOP TONIGHT ANY SEVERE STORMS WOULD TEND TO TRACK ESE AT ABOUT 30 MPH WITH GOLF BALL SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES POSSIBLE. THE TORNADO THREAT AT THIS TIME LOOKS MINIMAL WITH THE LOW LEVEL WIND FIELD NOT ALL THAT FAVORABLE AND THE 0-3KM CAPE ONLY 25-50 J/KG. TWO AREAS TO BE CONCERNED WITH THIS AFTERNOON AND EVENING WILL BE THE FAR NORTHERN CWA AND THE FAR EASTERN CWA. NORTHWEST IOWA MAY GET A FEW THUNDERSTORMS WITH LOW LEVEL MASS CONVERGENCE...BUT A FAIRLY HEALTHY CAP...250 J/KG PER 18Z OAX SOUNDING...COULD PREVENT THIS. THE OTHER AREA WILL BE ON THE TAIL END OF THE UPPER LEVEL SUPPORT FROM ABOUT CHAMBERLAIN TO HURON INTO SW MN WITH AN ENCROACHING SFC TROF. AFTER THIS...INSTABILITY EXITS THIS EVENING THE STRONG UPPER LEVEL WAVE IN THE CENTRAL ROCKIES WILL EJECT ONTO THE PLAINS AND WITH ENOUGH MID LEVEL MOISTURE WILL LIKELY SEE A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS MOVE INTO SC SD LATE TONIGHT AND WILL BRING SOME SLIGHTLY HIGHER POOPS TO THIS AREA. /08 STRONG SHORTWAVE OVER WESTERN WYOMING IS EXPECTED TO MOVE ACROSS THE FORECAST AREA TOMORROW. THIS SYSTEM WILL PRODUCE A WEALTH OF CLOUD COVER ACROSS THE AREA. 850 MB FRONTOGENESIS FOCUSES MAINLY SOUTH OF INTERSTATE 90...AND HAVE FOCUSED HIGHEST POPS ACROSS SOUTH AND EASTERN PORTIONS OF FORECAST AREA. UPPER LEVEL SUPPORT IS FAIRLY QUICK TO SHIFT NORTH AND EAST AS UPPER LEVEL JET STREAK LIFTS...BUT WITH LOWER LEVEL LIFT HANGING ON ACROSS PORTIONS OF SOUTHWEST MINNESOTA...LINGERED MENTION OF PRECIPITATION ACROSS SOUTHWEST MINNESOTA THROUGH EARLY EVENING. INSTABILITY IS NOT LOOKING ALL THAT GREAT TOMORROW WITH PLENTY OF CLOUD COVER AROUND...AND THEREFORE LEFT MENTION OF SHOWERS WITH ISOLATED T. THIS MAY BE A LITTLE UNDERDONE AS CAPE VALUES ARE PROGGED TO CLIMB TO NEAR 500 J/KG THROUGHOUT THE DAY...BUT WANTED TO EMPHASIZE THAT SEVERE THREAT IS BASICALLY NON-EXISTENT. WITH CLOUD COVER AND SHOWER ACTIVITY...KEPT TEMPERATURES TOWARD THE COOL SIDE OF GUIDANCE (CLOSER TO THE NAM THAN GFS) WITH AROUND 925 TO 900 MB MIX OUT TEMPS IN THE UPPER 70S TO LOWER 80S. LOW LEVEL FLOW BECOMES EXTREMELY WEAK THIS WEEKEND AS SURFACE RIDGE OF HIGH PRESSURE CAMPS OUT OVER THE NORTHERN PLAINS. THIS SHOULD RESULT IN A FAIRLY PLEASANT DAY ON SATURDAY. WITH STRONG RADIATIONAL HEATING ON SATURDAY...SHOULD MIX DOWN SOME DRIER AIR FROM ALOFT RESULTING IN TEMPERATURES IN THE 80S AND DEW POINTS IN THE 50S. ON SATURDAY NIGHT...LOW LEVEL JET SETS UP WITH GULF CONNECTION FEEDING MOISTURE BACK INTO THE CENTRAL AND NORTHERN PLAINS. GFS...NAM AND TO SOME DEGREE THE CANADIAN AGREE THAT THE NOSE OF THE LOW LEVEL JET WILL BE FOCUSED ACROSS EAST CENTRAL NEBRASKA...WHILE THE ECMWF EXTENDS THE JET FURTHER TO THE NORTH ACROSS THE EASTERN DAKOTAS. TEMPERATURE AND MOISTURE TRANSPORT APPEARS TO BE STRONG ENOUGH THAT ACCAS TYPE SHOWER AND THUNDERSTORMS MAY DEVELOP ON THE NOSE OF THE LOW LEVEL JET. GIVEN THE PLACEMENT OF THE JET BY THE CONSENSUS OF THE MODELS...APPEARS AS THOUGH ANY ACTIVITY MAY BE FOCUSED TO OUR SOUTH BUT MAY LIFT INTO PORTIONS OF NORTHWEST IOWA ON SUNDAY MORNING AS LOW LEVEL JET LIFTS NORTH AND WEAKENS. FOCUS THEN SHIFTS TO THE WEST AS ANOTHER SHORTWAVE IS EXPECTED TO MOVE THROUGH FORECAST AREA. THIS WAVE APPEARS TO BE FAIRLY WEAK AND IS NOT FORECAST WELL BY THE SUITE OF MODELS...AND WITH MOISTURE POTENTIALLY BEING TOUGH TO COME BY DEPENDING ON POSITION OF LOW LEVEL JET SATURDAY NIGHT...THROTTLED BACK POPS SOME ON SUNDAY. MONDAY THROUGH THURSDAY NEXT WEEK IS SOMEWHAT UNCERTAIN AT THIS POINT AS UPPER LEVEL RIDGE BUILDS OVER THE PLAINS WITH PERIODIC RIDGE RIDERS MOVING THROUGH. TRIED TO TIME WAVES EARLY IN THE PERIOD...BUT WAS QUITE DIFFICULT TOWARDS THE END OF THE PERIOD WITH PATTERN BECOMING MORE ACTIVE. OVERALL...LOOKS WARMER WITH PERIODIC CHANCES OF THUNDERSTORMS MAINLY IN THE EVENING AND OVERNIGHT HOURS. /BT && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY OVER SW MN AND NW IA LATE THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND VERY STRONG AND GUSTY WINDS. OTHERWISE...MAINLY VFR CONDITIONS ARE EXPECTED. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 18, 5:13 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 513 PM CDT THU JUN 18 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 513 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A MODERATE RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. IF THUNDERSTORMS DEVELOP...TORNADOES ARE STILL A THREAT...AS WELL AS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...MAINLY EAST OF A LINE FROM MARSHALL MINNESOTA TO STORM LAKE IOWA...BUT ALSO ALONG AND NORTH OF HIGHWAY 14 FROM NEAR HURON TO BROOKINGS INTO SOUTHWEST MINNESOTA. ELSEWHERE IN THE FORECAST AREA...THERE IS STILL A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO OVERNIGHT. AT THIS TIME...LOW LEVEL CURVATURE DOES NOT LOOK TO BE AS STRONG IN MOST OF SOUTHEAST SOUTH DAKOTA AND NEARBY AREAS...BUT THERE IS THE SLIGHT RISK FOR LARGE HAIL AND STRONG WINDS WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM...MAINLY ALONG AND NORTH OF HIGHWAY 14 IN SOUTH DAKOTA...AND IN PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:46 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake, Miner | 44 min |
| Jun 18, 9:12 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake, Moody | 48 min |
| Jun 18, 9:50 PM CDT | Tornado Warning | FSD | Brookings, Moody | 40 min |
| Jun 19, 8:31 AM CDT | River Flood Warning | FSD | Hutchinson, Yankton | 4 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.